Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 11:22 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 18, 2017, 12:10 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
644
WUUS53 KICT 180422
SVRICT
KSC099-125-133-205-180545-
/O.NEW.KICT.SV.W.0161.170618T0422Z-170618T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1122 PM CDT SAT JUN 17 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Southern Neosho County in southeastern Kansas...
Northern Montgomery County in southeastern Kansas...
* Until 1245 AM CDT
* At 1122 PM CDT, severe thunderstorms were located along a line
extending from near Fredonia to 6 miles northwest of Independence
to near Elk City, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Neodesha, Cherryvale, Oswego, Chetopa, Altamont, Thayer,
Edna, Mound Valley, Elk City, Sycamore, Bartlett, Labette, Parsons
Tri City Airport, Lake Parsons, Angola, Buxton, Dennis, Big Hill
Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9553 3726 9552 3729 9596 3754 9596
3743 9509 3739 9509 3738 9508 3735 9507
3700 9507
TIME...MOT...LOC 0422Z 288DEG 41KT 3749 9582 3729 9581 3723 9591
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
722
WWUS53 KICT 180433
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1133 PM CDT SAT JUN 17 2017
KSC099-125-133-205-180545-
/O.CON.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
1133 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN WILSON...LABETTE...SOUTHERN NEOSHO AND NORTHERN
MONTGOMERY COUNTIES...
At 1133 PM CDT, severe thunderstorms were located along a line
extending from near Altoona to 5 miles north of Dearing, moving east
at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Parsons, Neodesha, Cherryvale, Oswego, Chetopa, Altamont, Thayer,
Edna, Mound Valley, Elk City, Sycamore, Bartlett, Labette, Parsons
Tri City Airport, Lake Parsons, Angola, Buxton, Dennis, Big Hill Lake
and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9553 3726 9552 3729 9596 3754 9596
3743 9509 3739 9509 3738 9508 3735 9507
3700 9507
TIME...MOT...LOC 0433Z 276DEG 39KT 3749 9567 3713 9571
HAIL...0.75IN
WIND...70MPH
$$
HOWERTON647
WWUS53 KICT 180450
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1150 PM CDT SAT JUN 17 2017
KSC133-205-180459-
/O.CAN.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Wilson KS-Neosho KS-
1150 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON AND SOUTHERN
NEOSHO COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
3738 9508 3700 9508
TIME...MOT...LOC 0449Z 298DEG 49KT 3738 9549 3714 9543 3700 9553
$$
KSC099-125-180545-
/O.CON.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Labette KS-Montgomery KS-
1150 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR LABETTE AND NORTHEASTERN MONTGOMERY COUNTIES...
At 1149 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Thayer to near Mound Valley to 5
miles east of South Coffeyville, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Cherryvale, Oswego, Chetopa, Altamont, Edna, Mound Valley,
Sycamore, Bartlett, Labette, Parsons Tri City Airport, Angola, Dennis
and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
3738 9508 3700 9508
TIME...MOT...LOC 0449Z 298DEG 49KT 3738 9549 3714 9543 3700 9553
HAIL...<.75IN
WIND...60MPH
$$
JAKUB457
WWUS53 KICT 180510
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1210 AM CDT SUN JUN 18 2017
KSC099-125-180520-
/O.CAN.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Labette KS-Montgomery KS-
1210 AM CDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NORTHEASTERN
MONTGOMERY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
3738 9508 3700 9508
TIME...MOT...LOC 0507Z 288DEG 41KT 3731 9523 3707 9517 3693 9527
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:01 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 17, 7:01 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 701 PM CDT Sat Jun 17 2017 .UPDATE... Issued at 658 PM CDT Sat Jun 17 2017 Heat Advisory was allowed to expire. Decreasing temperatures as the sun goes down will also result diminishing heat indices. Thus the heat product is no longer needed. Additionally the focus for this evening is going to be on the current Severe Thunderstorm Watch and any potential warnings. && .SHORT TERM...(This evening through Tuesday night) Issued at 111 PM CDT Sat Jun 17 2017 This afternoon and tonight... The main question remains the timing and location of the development of thunderstorm activity. The current run of the models continue to show a strong cap in place early this afternoon which will delay the onset of convection until later. Most of the short range models are starting to come to a consensus for developing convection after 3 PM this afternoon in northeast Kansas then move south in to the CWA by the evening. This convection will be driven by strong forcing of a cold front coming through from the north along with some very good moisture transport. There is a concern that an outflow boundary from some convection Oklahoma will provide some extra forcing in Southern Kansas near sunset. Models are indicating some very good moisture transport with this boundary as well. This indicates the two boundaries will likely collide in Southern Kansas after seven tonight which could significant enhance the convection for a time increasing the intensity of the convection. All models are indicating a good chance for severe weather today with large hail and high winds being the primary threats. Very heavy rain is also possible, especially in Southern Kansas. Sunday through Tuesday... Northwest flow will take over Sunday morning and cooler and drier air will push into the region. Temperatures will stay much closer to normal for Sunday and Monday. Winds will shift back around to the south Monday afternoon. The southerly flow will allow the temperatures to warm back up above normal and moisture transport will again resume into the region. This time however, the humidity level will not be as high as today. .LONG TERM...(Wednesday through Saturday) Issued at 111 PM CDT Sat Jun 17 2017 Wednesday looks to be the next day in which there will be decent chance for precipitation. Moisture transport into the region looks good as is instability but, the best instability and moisture is a little far to the north. Forcing in the CWA is mediocre at best. As such, do not see severe weather at this time but a more moderate to strong thunderstorm activity for Wednesday afternoon and evening. Another frontal system will begins to move through the region on Thursday night which brings another chance for some shower and thunderstorm activity. Moisture and shear do not look as good but there appears to be enough instability and forcing to allow form scattered strong storms. Can't rule out the possibility for some severe weather either. Most of this activity is expected in the Northern portions of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Jun 17 2017 The challenge and concern for this TAF period is the convection that will impact almost every site in the first 6 hours. Current development along a frontal boundary has begun from northeast to southwest Kansas cutting in between KSLN and KHUT. Threats for these storms will include damaging winds and isolated large hail as well as locally heavy rain as expected with thunderstorms. Current forecast indicates approximate timing but updates will be likely including diminishing the longevity of the tempo groups. The stronger activity is still expected to push south into Oklahoma by 5 to 6Z depending on the model of choice. Lingering showers and thunderstorms will be present through ~10Z but KCNU will have lingering activity past 12Z. A clearing trend is anticipated following the exit of the activity with northerly winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 83 62 86 / 60 10 0 0 Hutchinson 65 83 60 86 / 50 10 0 0 Newton 65 81 61 84 / 60 10 0 0 ElDorado 65 81 60 84 / 70 20 0 0 Winfield-KWLD 68 83 61 86 / 50 10 0 0 Russell 61 82 59 87 / 40 0 0 10 Great Bend 63 82 59 87 / 40 0 0 10 Salina 64 83 60 87 / 50 10 0 0 McPherson 64 82 59 86 / 50 10 0 0 Coffeyville 70 83 60 86 / 60 40 0 0 Chanute 68 82 60 85 / 70 30 0 0 Iola 67 82 59 85 / 70 30 0 0 Parsons-KPPF 69 82 60 85 / 60 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VJP SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 17, 11:10 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1110 PM CDT Sat Jun 17 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190415- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1110 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will continue until late tonight which could be strong to severe with isolated hail as large as golf ball in size and damaging winds to 70 mph will be possible in south central and southeast Kansas. Heavy rainfall may produce flooding problems in flood prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chances of thunderstorms from Tuesday through Friday. Some strong storms are likely during this period. Heat indices will flirt with 100 degrees on Wednesday afternoon over central and south central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 17, 10:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
06/17/2017 M62 MPH NEOSHO KS ASOS
&&
ADKSpecial weather statement, Jun 17, 10:55 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Wichita KS 1055 PM CDT SAT JUN 17 2017 KSZ092-180500- Sumner KS- 1055 PM CDT SAT JUN 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until midnight CDT * At 1052 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 6 miles east of Argonia to Oxford...and moving south at 20 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wellington, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. A severe thunderstorm watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3700 9780 3740 9780 3742 9715 3700 9715 TIME...MOT...LOC 0355Z 014DEG 17KT 3727 9765 3728 9717 JAKUB
Local storm report, Jun 17, 11:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 6 N WELLINGTON 37.36N 97.40W
06/17/2017 E65 MPH SUMNER KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 55 TO 65 MPH WINDS IN THE
RIVERDALE AREA.
&&
VJPSpecial weather statement, Jun 17, 11:12 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Wichita KS 1112 PM CDT SAT JUN 17 2017 KSZ032-048-180445- Ellsworth KS-Russell KS- 1112 PM CDT SAT JUN 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Ellsworth County in central Kansas... Southeastern Russell County in central Kansas... * Until 1145 PM CDT * At 1109 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wilson...moving east at 45 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ellsworth, Wilson, Kanopolis, Dorrance and Ellsworth Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3875 9864 3885 9861 3886 9807 3860 9816 TIME...MOT...LOC 0411Z 279DEG 40KT 3879 9853 KLEINSASSER
Local storm report, Jun 17, 11:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST ELK CITY 37.29N 95.91W
06/17/2017 E50 MPH MONTGOMERY KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jun 17, 11:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 6 S DORRANCE 38.76N 98.58W
06/17/2017 E50 MPH RUSSELL KS TRAINED SPOTTER
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 48 min |
| Jun 17, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 60 min |
| Jun 17, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 17, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, Marion | 54 min |
| Jun 17, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 21 min |
| Jun 17, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood, Harvey, Sedgwick | 68 min |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Greenwood, Wilson, Woodson | 82 min |
| Jun 17, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 78 min |
| Jun 17, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Labette, Montgomery, Neosho, Wilson | 82 min |
| Jun 17, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk | 77 min |
| Jun 17, 10:15 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 17, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 75 min |
| Jun 17, 10:34 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jun 17, 10:55 PM CDT | Special Weather Statement | ICT | Sumner | 65 min |
| Jun 17, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| Jun 17, 11:12 PM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | ICT | Cowley | 50 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jun 17, 11:37 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Jun 17, 11:52 PM CDT | Special Weather Statement | ICT | Russell | 23 min |
| Jun 18, 12:06 AM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Jun 18, 3:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 18, 4:54 AM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jun 18, 5:13 AM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.